Mixing Supplements and O-T-Cs Could Be Dangerous - KTRE.com | Lufkin and Nacogdoches, Texas

09/28/06 - East Texas

Mixing Supplements and O-T-Cs Could Be Dangerous

by Ramonica R. Jones

Most patients talk with their doctor when starting a new medication, but those discussions often do not happen about nutritional supplements. Pharmacists know incorrect supplement use can sometimes cause health problems.

Richard Hendrick, Registered Pharmacist at Abeldt's in Lufkin, said, "There's a multiple vitamin product - it contains a lot of different vitamins - and there are supplements that contain individual vitamins. Also, there are things like protein powder and antacids which contain aluminum or magnesium salt."

When herbal supplements and prescribed medications are combined, the interaction between the two can be very dangerous. This is partly because dietary aids are harder to regulate than over the counter drugs.

Memorial Hospital Clinical Pharmacist, Robin Flournoy, said, "With herbal supplements, there's a lack of standardization with labeling, meaning that ingredients can vary greatly, so this makes studying herbal supplements very difficult."

That's why patients should always know exactly what they are taking and how much of it to take, especially if they are mixing it with a supplement - which can include anything from antacids to vitamins to weight-gaining products.

"These can have an adverse affect with their medications," Hendrick said. "Sometimes they can tie up medications where they're not well absorbed, and sometimes there can just be an outright interaction between the two."

You should always check with your doctor before starting any medication or combining over-the-counter drugs with other medicines or supplements.

Powered by Frankly